Hail, Onondaga
- When
- June 7, 12:00 PM EST to 12:10 PM EST
- Where
- Onondaga County, 1.22 mi SW of Clairmont Farms
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.120, -76.190
An upper level storm system moved over west-central Quebec on Wednesday. This storm system produced multiple waves which dropped south across central New York and northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level storm system moved over west-central Quebec on Wednesday. This storm system produced multiple waves which dropped south across central New York and northeast Pennsylvania. Showers and thunderstorms developed over the region during the afternoon. Some of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 7, 9:37 AM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 1037 AM EDT TUE JUN 7 2016 .SYNOPSIS... Multiple disturbances, rotating around a large area of low pressure centered in eastern Canada, will keep our weather cool and unsettled through the midweek period. This will include scattered gusty showers and thunderstorms this afternoon. && .NEAR TERM /THROUGH WEDNESDAY/... For this afternoon, radar shows the first showers developing over western NY into the western Finger Lakes region. This activity was forming in advance of another trough which existed from the surface through middle troposphere. With this trough cold air advection will increase through the day as it works eastward across NY and PA from 850 mb and above. This occurs at a time when diurnal boundary layer heating increases which leads to steep low-level lapse rates. Model mixed layer CAPES are projected to range between 500 J/KG and 800 J/KG by mid to late afternoon. There was some wind shear in the 0-6 km layer which was projected to be around 25-40 knots with the shear decreasing later in the day. Model soundings suggest a lot of CAPE down low and with wet- bulb zeros running around 6000-7000 feet AGL. Therefore hail will be the primary threat from any deeper convection. There was also dry air at mid-levels as well so a brief strong gust of wind is also possible with any deeper convection. It looks like a marginal day for severe weather as per SPC outlook. Most of the storms like will be sub-severe with hail 1/2 to 3/4 inch and wind gusts to 40-45 mph. A few storms will potentially reaching severe criteria with 1 inch hail and gusts to 60 mph. Exit of shortwave, and loss of diurnal heating, will allow things to wind down quickly this evening. However, additional shortwaves later tonight through Wednesday will lead to continued scattered showers across the region. There may be enough instability Wednesday afternoon for a few thunderstorms mainly east of Interstate 81. Sharp upper trough and very cold air aloft, to the point of 1000-500mb thickness reaching around 540 decameters, will pass directly over our region Wednesday. In addition to this resulting in temperatures struggling to get out of the 50s for much of the area, the chilly air mass could also yield small hail within the heaviest showers Wednesday. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... The period will continue to feature below normal temperatures under a NW flow regime. Wednesday night will continue to be breezy with considerable cloud cover over central NY and some scattered showers due to the lingering upper trough and moisture enhancement from the lake. Lows will be mainly in the mid 40s. The upper low and its deeper moisture begin to slowly shift east heading into Thursday with the trend being for increasing sunshine by afternoon and only a few isolated to scattered showers lingering mainly over Oneida County. Temperatures will still be cool with highs in the 60s. Winds will remain gusty out of the NW at generally 15-20 gusting as high as 25-30 mph. Skies clear Thursday night with another cool night on tap with lows in the 40s. && .LONG TERM /FRIDAY THROUGH MONDAY/... An overall cool pattern will continue through the long range as upper level troughiness continues to dominate. High pressure briefly takes hold for Friday and Friday night with Friday being partly to mostly sunny and a little warmer with highs ranging from the mid 60s to low 70s. The next system approaches Saturday with increasing clouds and a chance of showers by late day. SW winds ahead of this system will warm temperatures into the mid 70s. The vigorous upper disturbance and associated surface low with this system move through with showers Saturday night with cooler conditions and lingering scattered showers on the back side of the system for Sunday into Monday. Little change was made to previous forecast...just utilized latest Superblend data. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Mainly VFR but showers and scattered thunderstorms are expected to develop this afternoon. In the heaviest cells MVFR-IFR VIS and cannot be ruled out. Enough confidence now to include CB in TAFs for KITH-KELM- KBGM, whereas KSYR-KRME thunder is possible but not confident enough to include in TAF /better chances will be south of those terminals/. KAVP may get thunder late afternoon but uncertainty exists for both timing and placement. Winds becoming W to WNW 8-12 knots during the day, with gusts approaching 20 knots especially near showers-thunder. Winds diminish tonight, with MVFR CIGs developing. Fuel alt possible. OUTLOOK... Wed...VFR except brief restrictions in scattered showers. Isolated thunder possible. Thu-Fri...VFR. Sat...VFR except brief restrictions in scattered showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN/MDP NEAR TERM...DJN/MDP SHORT TERM...PCF LONG TERM...PCF AVIATION...MDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1056 AM EDT TUE JUN 7 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-081500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1056 AM EDT TUE JUN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BUT SKYWARN SPOTTERS ARE ENCOURAGED TO FORWARD HAIL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1103 AM EDT TUE JUN 7 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-071900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1103 AM EDT TUE JUN 7 2016 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET. LISTEN TO NOAA WEATHER RADIO, YOUR LOCAL MEDIA OR SOCIAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. DJN
The Ft Drum radar (KTYX), 82 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm developed over the region and produced severe winds. The thunderstorm forced trees and wires down across Cornell Hollow Rd.
A severe thunderstorm developed over the region and produced severe winds. This thunderstorm resulted in a tree falling on a house in Tioga Terrace area on Brown road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646317, 646318, 646319, 646320, 646324, 646325, 646321, 646322, 646323.